Treatment with bisphosphonates associated with increased risk of atypical femoral fractures

Treatment with bisphosphonate therapy appears to be associated with an increased risk of atypical fractures of the femur, according to a report published Online First by Archives of Internal Medicine.

"Current evidence suggests that there is an association between bisphosphonate therapy and atypical femoral fractures, but the extent of this risk remains unclear," according to Raphael P. H. Meier, M.D., and colleagues from University Hospitals of Geneva and Faculty of Medicine, Geneva, Switzerland.

To evaluate the association between bisphosphonate and atypical femoral fractures the authors examined data on 477 age 50 years and older who were hospitalized with a subtrochanteric or femoral shaft fracture at a single university medical center, and a random sample of 200 healthy individuals without femoral fractures was also identified.

Of the 477 patients, the authors identified 39 patients with atypical fractures and 438 patients with a classic (more common fracture with a typical pattern) fracture. Among the 39 patients in the atypical group, 32 (82.1 percent) had been treated with , compared with 28 patients (6.4 percent) in the classic group. However, compared with patients without fractures, use of bisphosphonates was associated with a 47 percent reduction in the risk of classic fracture.

When categorized by duration of treatment, compared with no treatment, the odds ratio for an atypical fracture vs. a classic fracture were 35.1 for less than two years of treatment, 46.9 for two to five years of treatment, 117.1 for five to nine years and 175.7 for more than nine years.

"In conclusion, we have demonstrated that the association between bisphosphonate treatment and the occurrence of atypical fractures of the femur is highly likely and that the duration of such treatment significantly correlates with augmented risk," the authors conclude. "However, the incidence rate was very low, and the absolute benefit to risk ratio of bisphosphonate use remains positive."

In an invited commentary, Douglas C. Bauer, M.D., of the University of California, San Francisco, writes, "The case control study by Meier et al in this issue of the Archives adds further data suggesting that the association between bisphosphonate use and atypical femur fractures is causal."

Bauer concludes that, "atypical fractures are uncommon but do appear to be more frequent among individuals who are being treated with oral and intravenous bisphosphonates, and longer duration of use further increases the risk. Additional studies of atypical fractures are needed to clarify the mechanism and other key risk factors as well as to confirm that discontinuation of treatment after long-term use substantially lowers the risk."

More information: Arch Intern Med. Published online May 21, 2012. doi:10.1001/archinternmed.2012.1796
Arch Intern Med. Published online May 21, 2012. doi:10.1001/archinternmed.2012.1827

add to favorites email to friend print save as pdf

Related Stories

Recommended for you

Recorded Ebola deaths top 7,000

21 hours ago

The worst Ebola outbreak on record has now killed more than 7,000 people, with many of the latest deaths reported in Sierra Leone, the World Health Organization said as United Nations Secretary-General Ban ...

Liberia holds Senate vote amid Ebola fears (Update)

Dec 20, 2014

Health workers manned polling stations across Liberia on Saturday as voters cast their ballots in a twice-delayed Senate election that has been criticized for its potential to spread the deadly Ebola disease.

Evidence-based recs issued for systemic care in psoriasis

Dec 19, 2014

(HealthDay)—For appropriately selected patients with psoriasis, combining biologics with other systemic treatments, including phototherapy, oral medications, or other biologic, may result in greater efficacy ...

Bacteria in caramel apples kills at least four in US

Dec 19, 2014

A listeria outbreak believed to originate from commercially packaged caramel apples has killed at least four people in the United States and sickened 28 people since November, officials said Friday.

Steroid-based treatment may answer needs of pediatric EoE patients

Dec 19, 2014

A new formulation of oral budesonide suspension, a steroid-based treatment, is safe and effective in treating pediatric patients with eosinophilic esophagitis (EoE), according to a new study in Clinical Gastroenterology and Hepatology, the official clinical practice journal ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.